Tornadoes · United States · North Dakota · 2015

EF1 tornado, Finley to Colgate, North Dakota, June 27, 2015

From Finley to Colgate, this EF1 tornado ran 3.2 miles across Steele County on June 27, 2015, touching down at 5:48 PM CDT and reaching 800 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 27, 2015
Touchdown
5:48 PM CDT (22:48 UTC)
Lifted
5:58 PM CDT (22:58 UTC)
On the ground
10 minutes
Path length
3.2 miles (5.2 km)
Path width
800 yards (732 m)
Deaths
0
Injuries
0
County
Steele County
Touchdown point
47.400, -97.610
Lift-off point
47.353, -97.612
Record number
1506271648-01

The damage survey

9 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.

  • looking about 300 yards north
  • Initial touchdown based on TDS from radar

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region. At 3 p. m. the cold front extended along a line from Langdon to Lakota to just west of Jamestown. Showers and thunderstorms formed along the cold front, but the first strong thunderstorm formed in southern Manitoba and tracked south-southeast into the Pembina and Cavalier county areas. Most of the storms stayed west of the Red River, although a few did form to the east of it. In addition, most storms showed strong rotation in many different areas of each individual storm. These storms produced large hail and tornadoes. Local news media and storm chasers took many pictures during the event, as most of the tornadoes were visible from long distances.

The tornado touchdown was brief and in an open field.

The tornado damaged numerous trees in shelterbelts and snapped a few power poles along its path. Peak winds were estimated at 110 mph.

The tornado snapped numerous trees in shelterbelts along its path, scoured bean fields, and snapped two power poles. Peak winds were estimated at 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS FGF issued a tornado warning for this county at 22:10 UTC, 38 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 19:42 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
19:42 UTC03:00 UTCTornado WatchFGF
21:37 UTC22:15 UTCTornado WarningFGF
22:10 UTC23:00 UTCTornado WarningFGF
22:39 UTC23:30 UTCTornado WarningFGF
23:14 UTC23:33 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 27, 2:57 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 27, 2:57 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CDT SAT JUN 27 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT JUN 27 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS
AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE
DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR
SEEMS TO HAVE A GOOD HANDLE AS USUAL.

FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE
STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH
AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY
COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE
HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE
FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF
MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE
TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN
AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET.

ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND
STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT
STILL WARM IN THE LOW 80S FOR MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT JUN 27 2015

FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND
PERHAPS UPPER 80S.

ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS
MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR
IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER
GIVEN MORE CLOUDS AND EXPECTED SHOWERS.

RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN
NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH
AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END
OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING
OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A
LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS
FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN
CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING
TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS.

HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A
DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES
HIGHER FOR SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM CDT SAT JUN 27 2015

HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A
MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A
PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE
MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI
AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND
CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS
WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...DK
Hazardous weather outlook, Jun 27, 11:35 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1135 AM CDT SAT JUN 27 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1135 AM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE
EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO
NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD
SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA
OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE
TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER
VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS.
HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE
ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO
SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA
WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT
WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 5:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ARVILLA                 47.92N 97.49W
06/27/2015  E1.75 INCH       GRAND FORKS        ND   911 CALL CENTER

&&

JHOPPES
Local storm report, Jun 27, 5:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          1 W ARVILLA             47.92N 97.52W
06/27/2015                   GRAND FORKS        ND   911 CALL CENTER

            TOUCHDOWN REPORTED IN 3400 BLOCK WEST OF ARVILLA.

&&

JHOPPES
Local storm report, Jun 27, 5:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 S LOGAN CENTER        47.74N 97.82W
06/27/2015  E1.50 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR. SPOTTER FOUND PING PONG BALL
            SIZED HAIL 45 MINUTES AFTER IT FELL.

&&

GGUST
Local storm report, Jun 27, 5:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          2 ESE ARVILLA           47.91N 97.45W
06/27/2015                   GRAND FORKS        ND   TRAINED SPOTTER

            MULTIPLE REPORTS OF TORNADO AS VIEWED FROM LARILORE AND
            EMERADO.

&&

JHOPPES
Local storm report, Jun 27, 5:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 ENE ARVILLA           47.94N 97.43W
06/27/2015  E1.75 INCH       GRAND FORKS        ND   911 CALL CENTER

&&

JHOPPES
Local storm report, Jun 27, 5:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 N NORTHWOOD           47.78N 97.57W
06/27/2015  E3.00 INCH       GRAND FORKS        ND   STORM CHASER

&&

GGUST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

10.8 hours before the tornado, 243 km from the path. June 27, 2015.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 17 joules per kilogram, CIN -293, lifted condensation level 1820 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-293 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

1.2 hours after it, 243 km from the path. June 28, 2015.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -128, lifted condensation level 2200 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 47 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-128 J/kg
Surface CAPE
41 J/kg
Mixed-layer LCL
2200 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 27 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:36 UTCTORNADO 17 Ne McvilleNelson, NDTHIS TORNADO DEVELOPED WELL BEHIND THE RAIN AND HAIL OF A RAPIDLY INTENSIFYING THUNDERSTORM. IT TRACKED EASTWARD INTERMITTENTLY FOR 4.8 MILES TO ABOUT 10 NNE OF ANETA BY 450 PM CDT. IT WAS VIEWED AND REPORTED BY A SPOTTE
21:36 UTCTORNADO 17 Ne McvilleNelson, NDTHIS TORNADO DEVELOPED WELL BEHIND THE RAIN AND HAIL OF A RAPIDLY INTENSIFYING THUNDERSTORM.IT TRACKED EASTWARD INTERMITTENTLY FOR ROUGHLY 5 MILES TO ABOUT 10 NNE OF ANETA BY 450 PM CDT. THE TORNADO BLEW DOWN AN OLD BARN
21:44 UTCFUNNEL CLOUD14 Nnw SharonNelson, NDSPOTTER LOCATED NORTHWEST OF SHARON REPORTED FUNNEL CLOUD MOVING TO THE EAST SOUTEAST.
21:44 UTCFUNNEL CLOUD2 Nw SharonSteele, NDFUNNEL CLOUD SITED... MOVING SOUTHEAST.
21:45 UTCHAIL 110 Nne AnetaNelson, NDLARGE HAIL AND BRIEF HEAVY RAIN PRECEDED THE ARRIVAL OF A WEAK TORNADO.
21:47 UTCHAIL 1.54 S Logan CenterGrand Forks, NDTIME ESTIMATED BY RADAR. SPOTTER FOUND PING PONG BALL SIZED HAIL 45 MINUTES AFTER IT FELL.
22:08 UTCTORNADO5 Ne HattonGrand Forks, NDDEBRIS INDOCATED ON RADAR. SPOTTER REPORTS FUNNEL AS VIEWED FROM HATTON... BUT CANT SEE THE GROUND AREA.
22:09 UTCHAIL 0.755 E HolmesGrand Forks, ND
22:13 UTCTORNADO 06 S Logan CenterGrand Forks, NDTORNADO VIEWED SOUTH OF HWY 15 MOVING EAST. TORNADO LASTED FOR ABOUT TWO MINUTES...UNTIL 515 PM CDT...AND TRAVELLED NEARLY A MILE OVER OPEN FIELDS.
22:15 UTCTORNADO3 S Logan CenterGrand Forks, NDTORNADO VIEWED SOUTH OF HWY 15 MOVING EAST.
22:18 UTCTORNADO 08 E SharonSteele, NDBRIEF TOUCHDOWN NOTED IN OPEN FIELD.
22:18 UTCTORNADO4 Ese SharonSteele, ND
22:25 UTCHAIL 31 N Golden LakeSteele, NDVERY LARGE HAIL ACROSS NORTHWEST SIDE OF GOLDEN LAKE. ALSO SOME 2 INCH BRANCHES BROKEN DOWN.
22:33 UTCFUNNEL CLOUD2 W ArvillaGrand Forks, NDREPORTED BY STATE PATROL
22:35 UTCHAIL 1.75ArvillaGrand Forks, ND
22:37 UTCHAIL 33 N NorthwoodGrand Forks, ND
22:38 UTCTORNADO 02 W ArvillaGrand Forks, NDA TORNADO TRACKED FOR ROUGHLY 2 MILES TO ABOUT 1 SSW OF ARVILLA BY 542 PM CDT. THE FUNNEL CLOUD WAS VISIBLE FOR SEVERAL MORE MINUTES AND WAS VIEWED AND PHOTOGRAPHED FROM TURTLE RIVER STATE PARK...LARIMORE...ARVILLA AND F
22:38 UTCTORNADO 02 Wsw ArvillaGrand Forks, NDA TORNADO TRACKED FOR ROUGHLY 2 MILES TO ABOUT 1 S OF ARVILLA BY 542 PM CDT. THE FUNNEL CLOUD WAS VISIBLE FOR SEVERAL MORE MINUTES AND WAS VIEWED AND PHOTOGRAPHED FROM TURTLE RIVER STATE PARK...LARIMORE...ARVILLA AND FRO
22:38 UTCTORNADO1 W ArvillaGrand Forks, NDTOUCHDOWN REPORTED IN 3400 BLOCK WEST OF ARVILLA.
22:42 UTCHAIL 210 Ene HopeSteele, NDLARGE SWATH OF QUARTER TO HEN EGG SIZED HAIL FELL ACROSS PORTIONS OF EDENDALE TOWNSHIP THROUGH 550 PM CDT.
22:42 UTCTORNADO2 Ese ArvillaGrand Forks, NDMULTIPLE REPORTS OF TORNADO AS VIEWED FROM LARILORE AND EMERADO.
22:48 UTCTORNADO 17 Ne HopeSteele, NDTHIS TORNADO TRACKED FOR OVER 3 MILES TO THE SOUTH SOUTHEAST AND LIFTED AROUND 6 MILES ENE OF HOPE BY 558 PM CDT. THE TORANDO DAMAGED NUMEROUS TREES IN SHELTER BENLTS AND SNAPPED A FEW POWER POLES ALONG ITS PATH. PEAK WI
22:58 UTCTORNADO9 Ne HopeSteele, ND
23:00 UTCHAIL 1CliffordTraill, NDLARGE HAIL AND STRONG WINDS PRODUCED WIDESPREAD ROOFTOP AND CROP DAMAGE IN THE CLIFFORD AREA.
23:01 UTCTORNADO 26 Ne HattonGrand Forks, NDDEBRIS INDICATED ON RADAR. SPOTTER REPORTED FUNNEL AS VIEWED FROM HATTON... BUT COULDNT SEE THE GROUND AREA. THETRONADO TRACKED FOR A MILE OR 2 TO THE SOUTH AND LIFTED AROUND 606 PM CDT. THE TORNADO SNAPPED NUMEROUS TREE
23:02 UTCTORNADO 24 W HolmesGrand Forks, NDDEBRIS INDICATED ON RADAR. SPOTTERS REPORTED FUNNEL AS VIEWED FROM HATTON AND FROM HOLMES. THE TORNADO TRACKED SOUTH SOUTHEAST FOR NEARLY 3 MILES AND LIFTED BY 615 PM CDT. THE TORNADO SNAPPED NUMEROUS TREES IN SHELTERBEL
23:08 UTCTORNADO5 Ne HattonGrand Forks, NDDEBRIS INDICATED ON RADAR. SPOTTER REPORTS FUNNEL AS VIEWED FROM HATTON... BUT CANT SEE THE GROUND AREA.
23:09 UTCHAIL 0.755 E HolmesGrand Forks, ND
23:10 UTCHAIL 1.75HolmesGrand Forks, ND
23:13 UTCTORNADO 15 Wnw GalesburgSteele, NDSPOTTER PREVIOUSLY HAD REPORTED THIS AS A FUNNEL CLOUD. A DAMAGE SURVEY FOUND THAT THE TORNADO TRACKED ROUGHLY SOUTH SOUTHWEST FOR 3 MILES TO AROUND 6 WSW OF GALESBURG BY 618 PM CDT. NUMEROUS TREES WERE SNAPPED IN SHELTE
23:13 UTCTORNADO 15 Wnw GalesburgSteele, NDSPOTTER PREVIOUSLY HAD REPORTED THIS AS A FUNNEL CLOUD. A DAMAGE SURVEY FOUND THAT THE TORNADO TRACKED ROUGHLY SOUTHWARD FOR AROUND MILES TO NEAR 6 WSW OF GALESBURG BY 621 PM CDT. NUMEROUS TREES WERE SNAPPED IN SHELTER B
23:15 UTCHAIL 14 N HolmesGrand Forks, NDQUARTER SIZE HAIL CURRENTLY FALLING AT INTERSECTION OF COUNTY ROAD 15 AND 13 IN GRAND FORKS COUNTY.
23:18 UTCFUNNEL CLOUD10 Ese HopeSteele, ND
23:21 UTCFUNNEL CLOUD20 Nnw CasseltonCass, NDROPE TORNADO VIEWED FROM I-94.
23:25 UTCFUNNEL CLOUD2 Nne ErieCass, NDROPE FUNNEL VIEWED FROM NEAR PAGE ND...LOOKING EAST.
23:29 UTCFUNNEL CLOUD2 N MayvilleTraill, NDPERSISTEANT WALL CLOUD WITH FUNNEL NEAR MAYVILLE
23:30 UTCTSTM WND DMGErieCass, NDNUMEROUS LARGE TREE BRANCHES WERE BROKEN DOWN AROUND TOWN.
23:55 UTCHAIL 1.752 Sw WheatlandCass, ND
23:58 UTCHAIL 1.752 Sw WheatlandCass, ND
00:00 UTCHAIL 1CasseltonCass, ND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 27, 2015

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 273:35 PM EDTEF0Hanover, VA3.625$2,000
June 274:28 PM EDTEF1Charles, MD2.0100$500,000
June 274:32 PM EDTEF1Charles, MD16.1800$13,000
June 273:55 PM CDTEF0Cavalier, ND0.320
June 274:02 PM CDTEF1Cavalier, ND0.9120
June 275:06 PM EDTEF0Butler, PA1.850$5,000
June 274:09 PM CDTEF1Cavalier, ND3.0150
June 274:17 PM CDTEF0Walsh, ND3.075
June 274:24 PM CDTEF0Walsh, ND0.850
June 274:28 PM CDTEF0Walsh, ND0.850
June 275:30 PM EDTEF0Brunswick, NC0.025$3,000
June 274:36 PM CDTEF1Nelson, ND4.875
June 275:46 PM EDTEF1Lee, NC0.5100$25,000
June 274:55 PM CDTEF1Grand Forks, ND5.3150
June 275:13 PM CDTEF0Grand Forks, ND1.050
June 275:18 PM CDTEF0Steele, ND0.125
June 275:24 PM CDTEF0Barnes, ND0.125
June 275:38 PM CDTEF0Grand Forks, ND2.050
June 276:02 PM CDTEF2Grand Forks, ND3.0400
June 276:13 PM CDTEF1Steele, ND3.5300
June 278:23 PM EDTEF1Robeson, NC0.7175$40,000
June 278:45 PM EDTEF1Robeson, NC0.1100$20,000
June 278:05 PM CDTEF0Clay, MN0.125
June 278:14 PM CDTEF0Beadle, SD0.350
June 278:22 PM CDTEF1Richland, ND2.075
June 278:44 PM CDTEF1Richland, ND0.8100
June 278:59 PM CDTEF0Richland, ND2.4300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.